ADRs in a pediatric population are an important public health problem.[15
] Despite efforts being made to reduce the incidence of medication related adverse events, the morbidity, and mortality especially in pediatric population due to drug-induced reactions continue to be unacceptably high.[16
Studies have been done in different parts of the world on ADRs among pediatric patients. It has been found that ADRs were associated with 243 reported deaths among young children each year, in the age groups of newborn to 2 years of age.[18
] Similarly, in our present study nearly 60% of the ADRs occurred in patients less than 1 year of age. A case of death had also been reported during the 2 month study period. This was a case in which a 4-year-old male child diagnosed to have status epilepticus was administered thiopentone sodium injection followed by which he had vomiting, skin rashes and death. The causality assessment was done for this case and it was found to be of “possible” category. Studies estimate that 2.5% of children who were treated with any drug, and 12% of children treated with an antibiotic, will experience a cutaneous ADR. However, they were rarely considered serious.[18
] This is in concordance with our study where antibiotics were the major drug group associated with the ADRs (67%) and cutaneous ADRs were the most common manifestations of such reactions (37%). The antibiotics associated with ADR in the present study include vancomycin, cloxacillin, amoxicillin, ampicillin, meropenem, ciprofloxacin, and cefixime.
Studies on ADRs of nonsteroidal anti-inflammatory drugs (NSAIDs) and COX-2 inhibitors in a pediatric population have shown that NSAID exposures were a significant cause of morbidity in children. A cross-reactive hypersensitivity between NSAIDs and paracetamol has been proposed based on an autoimmune mechanism of drug reaction to NSAIDs.[20
] But in the present study there were no reported ADRs caused by NSAIDs.
A study over a period of 13 years showed 166 adverse effects to influenza vaccine in children less than 2 years of age with the median age of 13 months.[21
] But in our study there were no reactions to vaccines. In a study conducted in Nigeria in children, the two most frequently reported suspected ADRs were diarrhea (51%) and skin rashes (18%). In our study, skin rashes were the most common ADR. However, diarrhea constituted a small fraction of ADRs in children. In a metaanalysis conducted in Italy, it was found that the percentage of severe ADRs ranged between 2% and 30%. In these studies the ADRs with a cause assessed as definite/probable ranged between 56% and 91%.[22
] Similarly, in our study 23% of reactions were severe and 80% of the ADRs were of “probable” causality. The severe reactions include dicyclomine and sodium valproate induced Steven Johnson syndrome, digoxin-induced bradycardia, vomiting, and anti-snake venom-induced anaphylaxis.
In a prospective study done in 347 Indian children, it was found that antibiotics especially sulphonamides were associated with the adverse reactions and that skin rashes were the most common reactions reported. A single case of death was also reported during the study period which shows a similar ADR pattern depicted in the present study.[25
] In our study, we were not able to get information on total number of patients being treated during the study period due to logistic reasons. This we consider as a limitation of the study.
The methods for ADR detection, evaluation, and monitoring should be strengthened for a pediatric population. The role of pharmacovigilance in monitoring the safety of drugs in children should be evaluated in detection of newer and rarer ADRs. The awareness of spontaneous reporting of ADRs among health care professionals and general population should be given due considerations for preventing the morbidity and mortality among the pediatric population.